Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Excruciating Pain after Spinal Epidural & Steroid Injection

HcoolHHcool Posts: 7
edited 09/26/2015 - 8:18 PM in New Member Introductions
I'm looking for any help I can get right now because the pain management dr would diagnosed me with bulging discs & arthritis in my spine doesn't seem to understand how much more pain this injection has caused. I'm 48, had this spinal injection on Tuesday, received no follow up instructions or told what to expect. By Friday I couldn't move or stand & the intense pressure & throbbing throughout my entire right leg was unbearable & terrifying. Before this I had called my doctor every day explaining that one Hydrocodone Acetominophen 10-325 T pill every 8 hours did not come close to alleviating any pain at all, I was told to take Ibruprofen & extra Tylenol too & apply ice & heat. By Friday my pain was so dreadful I thought I might end up losing it. The pressure was unreal & every movement caused sheer agony that made me scream out in pain especially at my knee, hip & ankle. On either Wednesday or Thursday after several calls I was told that I could take a pain pill every six hours but would need to collect a new prescription, a 20+ minute drive away when I could barely move let alone drive. On Friday I was calling & calling to find out if this was normal because with the absence of any follow up instructions & the increased pain I was really freaking out. I couldn't get an answer despite speaking to 3 different people, when I broke down my daughter tried to speak with someone because with a temperature of 101 & increasingly intolerable pain we were considering the ER. The office hung up on my daughter after saying someone would call back either that night or on Monday. Several hours passed & Emailed my dr out of sheer desperation & begged him to call me. He actually did call me & assured me all this was normal but I don't understand why it took 4 days for someone to tell me that! The pain in my leg is still unbearable, I still have a temperature of 100.5 even with all the Tylenol & Ibruprofen & my back hurts worse than ever.

My dr told me that it should take 7 days to feel the benefit which would have been nice to know much sooner.

I'm really wondering if anyone else has had such a horrific experience & if it's worth going through the agony I'm currently forced to deal with? I haven't slept in 4 days due to the intense pain & the pain medication I'm allowed to take every 6 hours plus Ibruprofen, Tylenol, ice, heat etc. doesn't come close to numbing the pain at all.

I'd greatly appreciate any feedback please.


Welcome to Spine-Health
Please click on link for helpful information!
~ spine-health moderator, savage


  • My doctor told me there was no point in going to the emergency room because they'd do nothing else for me but I'm not sure how much longer I can go without sleep & endure this continual excruciating pain without losing my mind.

    I'm in tears right now, completely helpless & don't know how much longer I can take this pain & misery?

    Am I just being a crybaby about this unending terrible pain or has anyone else had a similar experience? I'm desperate for some guidance right now because I feel like I'm losing my mind. I just don't know how much longer I can handle this unbearable pain & misery.

    I anyone could offer me some guidance I'd me so very, very grateful.

  • SavageSavage United StatesPosts: 5,476
    edited 09/26/2015 - 8:39 PM
    So sorry for the pain you're experiencing.
    And you have it compounded with the sleep deprivation, which definitely doesn't help your pain.

    You talked with your doctor, and that is a good thing.
    No one here is a medical professional.

    If you type your concerns, ex, epidural injections, into the search on this site, upper right on page...you will be led to older posts, articles, and or videos.
    They may be helpful to you in understanding treatment and what to expect, etc....

    Personally, the videos most helpful to me and the video library is huge.
    You may receive information that can give you some comfort in your experiences, and or you may find you have more questions.
    I usually write my questions down for doctor.
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • RazzleRRazzle Posts: 2
    edited 09/27/2015 - 11:18 AM
    So sorry for your pain, Helen.

    I've had many dozens of spinal injections over the years. EVERY time it caused pain in my middle and upper back for a few days.....seriously, every time I'd get injected they'd have to give me an rx for narcotic pain meds!

    Hang in there.....BREATHE and then breathe some more. Go to the ER if all else fails.

    Welcome to Spine-Health
    Please click on link for helpful information!
    ~ spine-health moderator, savage
  • Hi HCool! This sounds awful. :( I have never had this kind of experience after an ESI, and I've had 3 - cervical twice and lumbar once. I had some bad side effects from the steroids each time, but I've never heard of a fever being a normal reaction to an injection. My symptoms were much different than yours (terrible headaches, pain at the injection site, jitters), and I found that pain medicine didn't really help anything, but the doctor suggested caffeine to help deal with the steroid side effects, and that helped along with ice at the injection site. Are you able to get a second opinion anywhere? Did your doctor explain why your pain level might be so high?
    L4/5/S1 scar tissue removal surgery, plus unexpected L4/5 microdiscectomy #2 October 2015
    L4/5 microdiscectomy May 2015
    2-level ADR C4-6 (Mobi-C) February 2015
  • I wish I had an answer for you. I have had several injections, all lower back, and I have the fever and moderate to sever pain for days afterward. Nothing can touch the pain, but I find that either lying on my stomach with arms hanging over the edge of the bed helps somewhat (again I have lower back). Also I have an adjustable bed so I raise the legs and back until it seems bearable. I ice constantly, 10 minutes on, 30 minutes off. Also I was given a sleep aid and that helps me sleep a little.
  • So sorry to hear of your ordeal. I have been in PM for quite some time and have had too many injections to count. I always ask many questions and research all procedures. Yesterday I had a Transforaminal ESI and understood that today the pain would be intense so I was able to prepare. My PM docs are very clear as to what to expect from any and all treatments, you stated that your doc didn't provide you with any instructions or advise what to expect, for me, this is unacceptable from a physician and would research alternative doctors. You must respect your physician and be respected by them as well. As far as whether or not to go through this again, that would depend on the level of relief, if any, that you experience. Best of luck to you.
Sign In or Register to comment.